IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1008 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (401 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed152    
    Printed12    
    Emailed0    
    PDF Downloaded7    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2021  |  Volume : 53  |  Issue : 1  |  Page : 76-77
 

A rare side effect of levosulpiride: Galactorrhea


1 Department of Medicine, Atal Bihari Vajpayee Institute of Medical Sciences and Dr. RML Hospital, New Delhi, India
2 Department of Gastroenterology, Seth GS Medical College and KEM Hospital, Mumbai, Maharashtra, India

Date of Submission14-Jul-2020
Date of Decision06-Jan-2021
Date of Acceptance17-Mar-2021
Date of Web Publication28-Apr-2021

Correspondence Address:
Dr. Subodh Kumar Mahto
Anandi Prakash Hospital, Hospital Road, Near to Paani Tanki, Sitamarhi - 843 301, Bihar
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.IJP_515_20

Rights and Permissions



How to cite this article:
Mahto SK, Agarwal N, Gupta K, Patra BR. A rare side effect of levosulpiride: Galactorrhea. Indian J Pharmacol 2021;53:76-7

How to cite this URL:
Mahto SK, Agarwal N, Gupta K, Patra BR. A rare side effect of levosulpiride: Galactorrhea. Indian J Pharmacol [serial online] 2021 [cited 2021 May 15];53:76-7. Available from: https://www.ijp-online.com/text.asp?2021/53/1/76/315083




Sir,

Levosulpiride mainly acts by blocking D2 dopaminergic receptors located on the presynaptic membrane of the gastrointestinal tract and central nervous system dopaminergic pathways. The central D2 receptor antagonism is responsible for the therapeutic as well as the adverse effect of hyperprolactinemia.[1] Rabeprazole and levosulpiride combination pill is now being universally used for dyspeptic symptoms. However, long-term users are developing a major complication. Herein, we report a case of a patient who received levosulpiride for a duration of 5 months and developed galactorrhea.

A 26-year-old married female presented with a history of galactorrhea for last 3 months. She had no history of headache or visual disturbances. The patient had complains of dyspepsia for the last 6 months and was receiving rabeprazole (20 mg) plus levosulpiride (75 mg) combination pill (once a day) for the last 5 months. On examination, the patient was vitally stable. Her general physical and systemic examination had no obvious abnormality.

Her routine blood investigations were all normal, and serology for hepatitis B, hepatitis C, and HIV was negative. Her serum prolactin levels were raised (201 ng/mL; reference range 3.7–17.9 ng/mL). Magnetic resonance imaging of the brain was unremarkable. The patient was advised to stop the pill and was started on rabeprazole (20 mg) for her dyspeptic symptoms. Galactorrhea subsided within 2 weeks of withholding the inciting drug. Her follow-up serum prolactin levels after 2 months of withholding drug were within normal range (12.3 ng/mL).

Levosulpiride is commonly used for ailments such as nausea, vomiting, dyspepsia, depression, and psychosis. Levosulpiride blocks inhibitory D2 receptors on neurons and muscles, which is responsible for its prokinetic action on the gastrointestinal tract. Its interaction with type 4 serotonergic receptors (5HT4) enhances its therapeutic efficacy in functional dyspepsia and gastroparesis.[2] In a study by Lozano et al., 26.7% of patients receiving levosulpiride reported complications of galactorrhea.[1] There are few case reports that have reported serum prolactin level as high as 271 ng/mL in patients with levosulpiride-associated galactorrhea. Hence, before evaluating galactorrhea and hyperprolactinemia, a drug history must be carefully elicited.[3],[4]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initial s will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Lozano R, Concha MP, Montealegre A, de Leon L, Villalba JO, Esteban HL, et al. Effectiveness and safety of levosulpiride in the treatment of dysmotility-like functional dyspepsia. Ther Clin Risk Manag 2007;3:149-55.  Back to cited text no. 1
    
2.
Tonini M, Cipollina L, Poluzzi E, Crema F, Corazza GR, De Ponti F. Review article: Clinical implications of enteric and central D2 receptor blockade by antidopaminergic gastrointestinal prokinetics. Aliment Pharmacol Ther 2004;19:379-90.  Back to cited text no. 2
    
3.
Patrascu OM, Chopra D, Dwivedi S. Galactorrhoea: Report of two cases. Maedica (Bucur) 2015;10:136-9.  Back to cited text no. 3
    
4.
Poovathingal MA, Bhat R, Ramamoorthi . Domperidone induced galactorrhea: An unusual presentation of a common drug. Indian J Pharmacol 2013;45:307-8.  Back to cited text no. 4
[PUBMED]  [Full text]  




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow